Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 5, NWS San Diego, CA

May 29, 2020Orange County, California

NWS San Diego, CA issued this beach hazards statement at May 29, 2020, 2:04 AM PDT for Orange County, California. It took effect at May 29, 2020, 12:00 PM PDT. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
May 29, 2020, 2:04 AM PDT (09:04 UTC)
In effect from
May 29, 2020, 12:00 PM PDT
Expired
May 31, 2020, 2:00 PM PDT
In force
50 hr
Issued by
NWS San Diego, CA

County Orange County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WHUS46 KSGX 290904
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
204 AM PDT Fri May 29 2020

CAZ552-292100-
/O.NEW.KSGX.BH.S.0005.200529T1900Z-200531T2100Z/
Orange County Coastal Areas-
204 AM PDT Fri May 29 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON PDT TODAY THROUGH
SUNDAY AFTERNOON...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect from noon PDT today
through Sunday afternoon. 

* Waves and Surf...4 to 6 FT, greatest on south and southwest
  facing beaches. High rip current risk.

* Timing...Friday afternoon through Sunday afternoon, with
  greatest surf conditions expected Saturday.

* Impacts...Dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Rodriguez

https://www.weather.gov/sandiego
7 follow-up statements
375 
WHUS46 KSGX 291903
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1203 PM PDT Fri May 29 2020

CAZ552-300500-
/O.CON.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
1203 PM PDT Fri May 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* Waves and Surf...3 to 6 feet. High rip current risk.

* Timing...Through Sunday afternoon. Highest surf and rip current
  risk expected Saturday. 

* Impacts...Hazardous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
927 
WHUS46 KSGX 300451
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
951 PM PDT Fri May 29 2020

CAZ552-301300-
/O.CON.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
951 PM PDT Fri May 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* Waves and Surf...3 to 6 feet. High rip current risk.

* Timing...Through Sunday afternoon. Highest surf and rip 
  current risk expected Saturday. 

* Impacts...Hazardous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Maxwell
548 
WHUS46 KSGX 301332
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
632 AM PDT Sat May 30 2020

CAZ552-302145-
/O.CON.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
632 AM PDT Sat May 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* Waves and Surf...3 to 6 feet. High rip current risk.

* Timing...Through Sunday afternoon. Highest surf and rip 
  current risk expected Saturday. 

* Impacts...Hazardous rip currents and increased risk of ocean
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
418 
WHUS46 KSGX 302036
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
136 PM PDT Sat May 30 2020

CAZ552-310445-
/O.CON.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
136 PM PDT Sat May 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* Waves and Surf...3 to 6 feet. High rip current risk. Lifeguard
  reports have observed up to 6 feet surf this afternoon.

* Timing...Through Sunday afternoon. 

* Impacts...Hazardous rip currents and increased risk of ocean 
  drowning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

APR

https://www.weather.gov/sandiego
938 
WHUS46 KSGX 310432
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
932 PM PDT Sat May 30 2020


CAZ552-311300-
/O.CON.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
932 PM PDT Sat May 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* Waves and Surf...4 to 6 feet. High rip current risk. 

* Timing...Through Sunday afternoon.

* Impacts...Hazardous rip currents and increased risk of ocean 
  drowning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

SS

https://www.weather.gov/sandiego
112 
WHUS46 KSGX 311241
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
541 AM PDT Sun May 31 2020

CAZ552-312100-
/O.CON.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
541 AM PDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* Waves and Surf...4 to 6 feet. High rip current risk.

* Timing...Through early Sunday afternoon.

* Impacts...Hazardous rip currents and increased risk of ocean 
  drowning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Rodriguez

https://www.weather.gov/sandiego
907 
WHUS46 KSGX 312033
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
133 PM PDT Sun May 31 2020

CAZ552-312145-
/O.EXP.KSGX.BH.S.0005.000000T0000Z-200531T2100Z/
Orange County Coastal Areas-
133 PM PDT Sun May 31 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 PM PDT THIS
AFTERNOON...

The south swell and associated surf will continue to lower into
this evening, which will allow the Beach Hazards Statement to 
expire at 2 PM today.

$$


https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 28, 9:38 PM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 28, 9:38 PM PDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
938 PM PDT Thu May 28 2020

.SYNOPSIS...
High pressure over Southern California will weaken and move east through
Saturday as a low pressure system moves northeast into Northern
California late Friday and Saturday. This will bring increased
onshore flow and cooling, along with greater coverage of low
clouds and fog into the valleys. Greater uncertainty exists in the
forecast early through mid next week, ranging from warmer and a
shallower marine layer to cooler with a deeper marine layer.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

The marine layer low cloudiness sure didn't wait to move inland
this evening. It's already covering all of Orange County and past
Valley Center and Lakeside in San Diego County. This deeper more
in tact marine layer will struggle to clear along the coast
tomorrow and probably won't do so. No significant changes were
needed to the forecast this evening. See previous discussion
below for more forecast details.

...Previous Discussion (Issued at 146 PM PDT Thu May 28 2020)...

At 1 PM, low clouds are continuing to stick around the immediate
coast. Low clouds will move back in tonight, deepening and moving
slightly farther into the valleys by daybreak. Some patchy dense
fog is possible in the valleys, but will be less widespread than
last night.

High pressure will weaken and move east on Friday and Saturday,
cooling temperatures slightly, but still remaining quite warm in
the inland areas. Temperatures in the lower deserts will range
from 100-106 degrees and highs in the High Desert will be around
90-95 degrees Friday. Temperatures will be a few degrees cooler
in the Inland Empire, with highs in the mid to upper 80s.

As high pressure moves east Friday and Saturday, a low pressure
system moving to the northeast will bring cooling and increased
onshore flow to the region. Further cooling will occur in the
inland areas Saturday, bringing temperatures back down to near
seasonal normals. Gusty south to southwest winds will occur in the
mountains and deserts Friday and Saturday, with peak gusts up to
35 mph possible. Deepening of the marine layer will continue
through Saturday, bringing low clouds further into the valleys
each night and morning. Low clouds will likely linger at the
beaches in the afternoons. Sunday will be slightly warmer than
Saturday for inland areas.

There remains uncertainty in the forecast past Monday, as model
ensembles shows a large spread in high temperatures next week.
The latest deterministic model guidance has come into slightly
better agreement on the pattern next week, bringing an upper level
low pressure system into Southern California. This would result in
increased onshore flow and a cooling trend for the region.
However, since there is still a significant spread in ensemble
guidance, there is still much uncertainty regarding high
temperatures next week.

&&

.AVIATION...
290345Z...Coast/Valleys...BKN/OVC stratus will continue to spread
inland overnight and cover most of the valleys by 12Z Fri. Bases
will be 1000-1500 ft MSL with tops to 2300 ft MSL. Higher terrain
will be obscured in clouds, with local vis 3-5 miles below the
cloud bases. Clearing will be slow Fri, generally 16Z-18Z in the
valleys and 18Z-21Z in coastal areas with some locations within 5
miles of the coast, including KSAN, likely keeping a BKN cig
through Fri afternoon, though most vis will be 5+ miles. Stratus
will spread inland again Fri evening with similar cloud base
heights.

Mountains/Deserts...Mostly clear with unrestricted vis through
Friday evening. Areas of west winds 15-25 knots with gusts to 35
knots will develop after 22Z Fri and continue through Fri evening.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
A long-period south-southwest swell will bring elevated surf and
high rip current risk Friday through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 7 PM PDT Friday for Apple and
     Lucerne Valleys-Coachella Valley-San Diego County Deserts-
     San Gorgonio Pass Near Banning.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/Connolly (Prev Discussion)
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:36 AM PDTWind AdvisorySGXSan Bernardino17 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.